Montana, 2021High Wind in Montana, December 11 to 12, 2021
December 11 to 12, 2021 · NWS BYZ · 8 events in 8 counties and zones
A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 10, 2:31 PM MST, 9 hours 44 minutes earlier.
Area forecast discussion, Dec 10, 2:31 PM MST, 9 hours 44 minutes before
Area Forecast Discussion
National Weather Service Billings MT
231 PM MST Fri Dec 10 2021
.DISCUSSION...
Tonight through Sunday night...
Winds along the foothills have started to pick up this afternoon
as the heights have begun to rise. This will continue through the
evening and into tomorrow. The setup for Big Timber to Harlowton
has continued to look more favorable for winds exceeding 60 mph.
There continues to be a decent kink in the heights in the around
700mb with winds 55+ knots. The winds continue to be a little more
westerly than normal, but local probabilistic guidance continues
to show decent probability for these areas seeing high winds. Have
upgraded the watch to a warning from Big Timber to Judith Gap.
The other wind issue is the potential for some mountain wave
activity around Red Lodge. There is still a signal in the models
that a wave to decent tomorrow night as the flow becomes more
westerly over the mountains. Given the signal is not extremely
clear cut and the amount of time between when the mountain wave
would occur that will continue to monitor.
As for the rest of the forecast, the mountains will pickup a 4 to
6 inches over the weekend. Each 12 hour period, amounts will be
around 1 to 2 inches, so the amounts are not expected to be too
impactful. With breezy conditions across much of the area,
temperatures this weekend will be in the mid 30s to mid 40s for
highs. Reimer
Monday through Friday...
Extended forecast has not changed much from yesterday. Upper
ridging will build in on Monday with some mountain snow SW. SW
flow aloft moves over the area on Tuesday ahead of the Pacific
trough. Precipitation chances push off the mountains onto the
plains Mon. night into Tuesday. Tuesday still looked like the
warmest day of the period with highs in the 40s and 50s. A good
chance of precipitation was forecast across much of the area Tue.
night, then chances decrease on Wednesday with a possibly
splitting trough coming into the area. There were variations in
model clusters on timing, position and potential for splitting
with the trough through Thursday. Also QPF amounts showed a wide
spread in the models. NBM dries out Thursday and Friday for now,
but will have to watch the evolution of this system due to the
large model differences. Cooler temps are progged for Wed. onward
with the system. Arthur
&&
.AVIATION...
VFR will prevail through the period with areas of mountain
obscuration over the Beartooths/Absarokas on Saturday morning.
Surface winds gusts from the WSW will increase to 50 to 60 kt
over KLVM tonight. K6S0 and KHWQ will have gusts in the 40s with
winds at KHWQ increasing late tonight. Expect gusts in excess of
60 kt at KLVM Sat. morning and gusts increasing into the 50s at
K6S0 and KHWQ. Expect LLWS late tonight through Sat. morning at
KMLS and KSHR. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 019/037 030/044 025/041 028/048 023/031 013/031 010/026
00/N 00/N 00/B 01/B 63/S 10/B 10/B
LVM 021/039 031/045 030/046 034/049 022/032 015/034 013/032
00/N 23/S 22/O 35/O 73/S 11/N 20/N
HDN 014/039 026/047 021/042 022/050 020/032 010/033 007/027
00/B 00/B 00/B 01/B 64/S 10/B 10/B
MLS 018/041 025/047 021/043 022/047 018/027 008/029 006/025
00/N 00/B 00/B 00/B 33/S 10/B 00/B
4BQ 018/040 026/048 025/047 029/055 022/034 014/034 011/029
00/U 00/B 00/E 00/U 34/S 10/B 00/B
BHK 016/040 025/047 022/043 026/052 019/031 009/029 007/025
00/N 00/B 00/B 00/U 14/O 10/B 00/B
SHR 010/041 024/047 023/046 027/053 022/034 013/035 011/031
00/B 00/B 00/B 00/U 55/S 10/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 11 PM this evening to 8 PM
MST Saturday FOR ZONES 63-141-172-228.
Wind Advisory in effect until 6 PM MST Sunday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 10, 3:17 AM MST, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 AM MST Fri Dec 10 2021
MTZ063-141-172-228-101130-
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
317 AM MST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Strong southwest to west winds.
* WHERE...Along the western foothills.
* WHEN...Friday night into Sunday.
* ADDITIONAL DETAILS...There is a high likelihood of wind gusts of
50 mph or stronger. Those planning to travel on US-191 from Big
Timber to Harlowton and Judith Gap, should be prepared for
hazardous cross winds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Dec 10, 7:33 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
733 PM MST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 13 ESE SHERIDAN 44.72N 106.72W
12/10/2021 M3.5 INCH SHERIDAN WY COCORAHS
0512 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
12/10/2021 M54.00 MPH PARK MT MESONET
&&
RMSLocal storm report, Dec 10, 8:16 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
816 PM MST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
12/10/2021 M55.00 MPH PARK MT MESONET
0752 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/10/2021 M54.00 MPH PARK MT ASOS
&&
RMSLocal storm report, Dec 10, 9:16 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
916 PM MST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BIG HORN 44.68N 106.99W
12/10/2021 M3.0 INCH SHERIDAN WY COCORAHS
&&
RMSLocal storm report, Dec 10, 11:02 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1102 PM MST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
12/10/2021 M52.00 MPH STILLWATER MT MESONET
0945 PM NON-TSTM WND GST 9 SE MELVILLE 46.00N 109.84W
12/10/2021 M53.00 MPH SWEET GRASS MT MESONET
&&
STPHigh Wind, Melville Foothills
- When
- December 11, 12:15 AM MST to 7:30 PM MST
- Where
- Melville Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Sweet Grass
- When
- December 11, 12:15 AM MST to 4:15 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Livingston Area
- When
- December 11, 2:00 AM MST to December 12, 3:02 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 77 mph at the Livingston Airport. A couple of trucks were blown over on the interstate.
High Wind, Northern Stillwater
- When
- December 11, 10:45 AM MST to 4:00 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted between 58 and 66 mph across the Rapleje area.
High Wind, Southern Wheatland
- When
- December 11, 12:30 PM MST to 4:30 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted between 62 and 71 mph across the area.
High Wind, Beartooth Foothills
- When
- December 11, 1:04 PM MST to 8:39 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Winds gusted between 73 and 84 mph.
High Wind, Judith Gap
- When
- December 11, 7:49 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Paradise Valley
- When
- December 12, 5:45 AM MST to 7:00 AM MST
- Where
- Paradise Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted 59 to 66 mph across the Emigrant area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988876, 988877, 988874, 988884, 988875, 988872, 988878, 988882.